Article Text

Download PDFPDF
Paradoxical pulmonary event under tocilizumab treatment for systemic sclerosis-associated usual interstitial pneumonia
  1. Ana Luisa Oliveira1,2,
  2. Carina Ruano3,
  3. Nuno Riso1,
  4. José Cepeda Ribeiro4,
  5. Maria Francisca Moraes-Fontes1
  1. 1 Unidade de Doenças Auto-imunes/Medicina 7.2, Hospital de Curry Cabral, Centro Hospitalar Universitário de Lisboa Central, Lisboa, Portugal
  2. 2 Serviço de Medicina I, Hospital José Joaquim Fernandes, Beja, Portugal
  3. 3 Serviço de Radiologia, Hospital de Santa Marta, Centro Hospitalar Universitário de Lisboa Central, Lisboa, Portugal
  4. 4 Unidade de Pneumologia, Hospital Cuf Infante Santo, Lisboa, Portugal
  1. Correspondence to Professor Maria Francisca Moraes-Fontes, Unidade de Doenças Auto-imunes/Medicina 7.2, Hospital de Curry Cabral, Centro Hospitalar Universitário de Lisboa Central, Lisboa, Portugal; mffontes{at}igc.gulbenkian.pt

Statistics from Altmetric.com

We read with interest, the results of the faSScinate trial1 suggesting tocilizumab had a good safety profile in the treatment of systemic sclerosis-associated interstitial lung disease (SSc-ILD). SSc-ILD is, however, a heterogeneous condition classified according to radiological and histopathological findings. Usual interstitial pneumonia (UIP) is much less frequent than non-specific interstitial pneumonia (approximately 10% and 75% respectively), with no difference in prognosis and survival reported between these two main entities.2 An earlier report in tocilizumab-treated patients with severe SSc-lung fibrosis reported respiratory function stabilisation in two but slight deterioration in one of the patients.3 Based on this evidence, we treated one patient in breast cancer remission, with clinical and functional respiratory deterioration and a UIP pattern of SSc-ILD, with off-label tocilizumab. We, hereby, report a reversible life-threatening episode of acute alveolitis that led to treatment discontinuation.

In June 2009, a previously healthy 43-year-old female smoker of Portuguese ancestry experienced Raynaud phenomenon (RP). Three months later, an oestrogen-receptor-positive ductal breast carcinoma was diagnosed and treated by tumorectomy, axillary lymphadenectomy, radiotherapy and tamoxifen. Twelve months after the onset of RP, she developed severely pruritic and diffusely progressive skin thickening, dyspnoea, gastro-oesophageal reflux, recurrent digital ulceration and large joint arthritis. By July 2010, the modified …

View Full Text

Footnotes

  • Handling editor Josef S Smolen

  • Contributors All authors contributed to data interpretation, patient care and intellectually to manuscript writing. All authors had access to the data and meets the uniform requirements for manuscripts submitted to biomedical journals criteria for authorship.

  • Funding The authors have not declared a specifc grant for this case report from any funding agency in the public, commercial or not-for-proft sectors.

  • Competing interests None declared.

  • Patient consent for publication Obtained.

  • Provenance and peer review Not commissioned; internally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.